Never miss Doughnut Day, Pretzel Day or Caramel Day again.
Say good riddance to Old Man Winter with these seasonal picks.
As a member, you can save and sort your favorite recipes -- for FREE!Join Food.com
Our most popular mains, sides and salads — here's what you want to eat for dinner right now.
Our home cooks have perfected top-notch remakes of your favorite restaurant dishes.
As a member, you can save and organize your favorite recipes and more.Join Food.com
Honey-baked ham, springy sides and special desserts — we have every recipe you need.
Did you know that there's a new food holiday 365 days a year? See what today is!
ALSO NEW: Get Our New Food Holidays App!
As a member, you can save your favorite recipes, plan menus and more.Join Food.com
JoyfulCook shares more about her travels, living abroad and her favorite international cuisine.
Learn the best way to cook bacon, shred chicken and reheat pizza.
We've rounded up some of our home cooks' most entertaining kitchen mishaps.
Select () or exclude () categories to narrow your recipe search.
As you select categories, the number of matching recipes will update.
Find exactly what you're looking for with the web's most powerful recipe filtering tool.
Glucovance! SOS: any info on this pill? Drama here!
Tue Jun 26, 2012 12:41 pmForum Host
Dear forum readers, please bear with me while I tell my DH's story as briefly as possible.
His mother had serious diabetes, which possibly caused her death. Our doc knows about that. Recently he had his usual check-up plus blood work done. All was fine, but Doccie wasn't happy with his 12-week blood glucose (HbA1C) test results. It should be below 6.1%, and it was 6.3%.
He has been on Glucophage/Metformin (same thing) -- 500 mg x 2 a day.
Doccie put him Glucovance, which reads on the packet "500/5mg".
Looking it up on Google, I take that to mean the pill consists of 500 mg Metformin plus 5 mg of some other chemical (I forget the name).
Oh boy. I did not know he'd started taking this pill, but he'd started that Saturday morning (finished off his Metformin first).
On Saturday evening @ about 6pm he said he had to lie down. He was sweating badly, but had no other symptoms. Very strange for him, very worrying for me ... He fell asleep, woke up later, and said he felt better.
Next morning when I woke, my hand on his chest felt that he'd been perspiring heavily again, like a night sweat. Not a good sign. Me very worried ...
That same evening (Sunday), again at about 6pm. he only said: "I'm sweating again." He started feeling very, very strange, went to lie down, his speech became slurred, and he sort of was "out of it."
In a total panic my guardian angel must have whispered to me, because I remembered about the "new pill" he was taking. With great difficulty I measured his blood glucose: 2.1 (Sorry, you have to multiply by 18, I think).
Wayyyy too low. I raced to get him fruit juice ... Long story short: I phoned the doc, who said, give him Coke. I found Coke in a storeroom fridge, forced the semi-conscious G to sit up, and got him to drink the Coke.
After about 15 - 20 minutes he was okay again.
We halved his pill dose, but it is obvious that Glucovance does not agree with him, OR he needs a much smaller dose. The very low blood sugar happened again tonight, but not as low as before, and he had to drink Coca-Cola to feel okay.
Do you know anything about this pill? Obviously he has to go back to his doctor and talk to him. But it is clear that Glucovance, even at a dose of 250mg/2.5 does not work for him.
I'd love to hear from any one of you who uses this forum, if you know anything about this pill. I am a bit pi$$ed off at our doctor, who obviously prescribed a very strong medicine without being sure of the side-effects ... I think).
Or -- maybe DH is overly sensitive to whatever is in this pill?
Andi of Longmeadow Farm
Thu Jun 28, 2012 4:44 pmFood.com Groupie
Hi Zurie! Wow, that is scary isn't it? OMGosh, that's kinda crazy to have a small change in medication cause so much trouble.
This is what I know about glyburide (DiaBeta®, Glynase®, or Micronase®)
...the second medication that is with metformin
Glyburide can cause very low blood sugar levels and this is a common side effect of sulfonylurea medications because they increase the body's production of insulin. (A lot more then other drugs)
This is a known side effect of this drug, and the suggestion is that you keep o.j. - hard candy, or tablespoon of sugar close by.
Did you call his doctor? How is he now?
Fri Jun 29, 2012 2:50 pmForum Host
Thank you, Andi! Blame my late responce on the time difference and lack of time to scroll through the forums!!
He's fine, it's just that he stopped taking the Glucovance.
Checking on Google, his doc is to blame -- to put a non-diabetic on the highest dose was criminal, honestly. That's what happened. DH is NOT a diabetic, his blood glucose is just a little too high with his family history.
Yes, I was in a state of shock!! And DH now says he won't even take an aspirine without being suspicious! He was also scared witless after the event!
He says he'll see the doc this coming week, and discuss the issue with him. I only hope he DOES go ... you know how it is with men and doctors!!
I think he can take this pill, but at a 1/4 of the dose, and only once a day. We'll see. Thanks. It seems to be a very efficient medicine for diabetes -- but in a large dose wayyy too hefty unless someone is seriously diabetic!
Add this to My Favorite Topics
Alert us of inappropriate posts
Free Weekly Newsletter